Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 17, 2018, 10:28 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 10:28 PM MDT (04:28 UTC)
- Expired
- May 17, 2018, 11:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:57 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3826 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
262
WUUS55 KCYS 180428
SVRCYS
NEC033-123-180530-
/O.NEW.KCYS.SV.W.0030.180518T0428Z-180518T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1028 PM MDT THU MAY 17 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northern Cheyenne County in the Panhandle of Nebraska...
Southeastern Morrill County in the Panhandle of Nebraska...
* Until 1130 PM MDT
* At 1027 PM MDT, a severe thunderstorm was located near Gurley, or
13 miles northwest of Sidney, moving northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Gurley around 1045 PM MDT.
Dalton around 1050 PM MDT.
Other locations impacted by this severe thunderstorm include
Broadwater.
This includes Interstate 80 in Nebraska between mile markers 43 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4113 10324 4127 10327 4137 10316 4173 10306
4189 10268 4176 10267 4174 10264 4140 10263
4139 10261 4123 10261
TIME...MOT...LOC 0427Z 243DEG 19KT 4131 10308
HAIL...2.00IN
WIND...60MPH
$$
Rubin2 follow-up statements
509
WWUS55 KCYS 180444
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1044 PM MDT THU MAY 17 2018
NEC033-123-180530-
/O.CON.KCYS.SV.W.0030.000000T0000Z-180518T0530Z/
Cheyenne NE-Morrill NE-
1044 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR NORTHERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...
At 1044 PM MDT, a severe thunderstorm was located over Gurley, or 11
miles north of Sidney, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Dalton and Gurley around 1100 PM MDT.
Other locations impacted by this severe thunderstorm include
Broadwater.
This includes Interstate 80 in Nebraska between mile markers 43 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4113 10324 4127 10327 4136 10307 4176 10299
4189 10268 4176 10267 4174 10264 4140 10263
4139 10261 4123 10261
TIME...MOT...LOC 0444Z 265DEG 7KT 4130 10301
HAIL...1.50IN
WIND...60MPH
$$
Rubin789
WWUS55 KCYS 180526
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1126 PM MDT THU MAY 17 2018
NEC033-123-180536-
/O.EXP.KCYS.SV.W.0030.000000T0000Z-180518T0530Z/
Cheyenne NE-Morrill NE-
1126 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES WILL EXPIRE AT 1130 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4113 10324 4127 10327 4136 10307 4176 10299
4189 10268 4176 10267 4174 10264 4140 10263
4139 10261 4123 10261
TIME...MOT...LOC 0526Z 243DEG 19KT 4139 10276
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:45 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 17, 5:45 PM MDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 545 PM MDT Thu May 17 2018 .UPDATE... Issued at 515 PM MDT Thu May 17 2018 Severe Thunderstorm Watch has been issued for western Nebraska until 1100 PM tonight. Activity is rapidly developing at this hour and will continue to strengthen and push east into Cheyenne county, Morrill, and Box Butte counties. Updates have been sent. && .SHORT TERM...(This evening through Friday) Issued at 1248 PM MDT Thu May 17 2018 Latest surface analysis was showing the dry line about 10 miles west of Cheyenne. Through the morning the dewpoints have been 50 to 55 in Cheyenne with lower 40 degree dewpoints about 10 miles. Latest radar loop was showing elevated convection trying to develop around Horse Creek, but the cap is still pretty evident over this area based on the visible satellite loop. Meanwhile, Niobrara county is showing a bit more enhancement. LAPS data is showing very limited CINH over the area, so it probably will be another 1 to 2 hours before we start to see this convection become more prevalent. CAPES are very high especially over the panhandle where capes are running 3000-4000 j/kg with marginal effective shear around 30kts. This is sufficient instability to create supercells with large hail up to baseball size along with damaging downburst winds. The tornado threat cannot be ruled out, but the bulk of shear is in the mid layers. These supercells should begin to shift east this evening and evolve into clusters which will increase the threat for damaging winds. Things should begin to settle down towards midnight. The next round of convection is expected to develop once again Friday afternoon. This convection looks to have more effective shear with values around 40kts, but the instability is not expected to be as high as today. The severe convection will also most likely not linger much beyond the early part of the evening as the cold front dives south through the area. However, we may be faced with heavy rainfall/minor flooding potential along and behind the front through Saturday morning with 1 to 2 inches of rainfall possible. This is all in response to the mid/upper level low developing over northeast Colorado which will advect plenty of moisture into areas east of the Laramie Range along with good upslope flow. .LONG TERM...(Friday night through Thursday) Issued at 1248 PM MDT Thu May 17 2018 Upper trough situated over the central high plains Saturday night will progress slowly east-northeast toward the Upper Midwest through Sunday. Showers will gradually diminish Saturday night and Sunday morning along and east of I-25. Scattered showers/isolated tstorms will redevelop along and west of the Laramie Range Sunday afternoon with the passage of a weak disturbance in the SW flow aloft. High temperatures Sunday will be 10 degrees warmer compared to Saturday. For the Monday through Wednesday period, weak diffluent south- southwest flow aloft prevails as a upper low meanders over the Great Basin. Weak disturbances will periodically track across the CWA, producing isolated to scattered convection each day. Above normal temperatures are expected with highs in the 70s lower elevations. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 540 PM MDT Thu May 17 2018 Latest radar loop was showing the convection continuing to erupt across the Nebraska panhandle. Would expect this convection to continue to slowly push east through the Nebraska Panhandle TAF sites this evening. Meanwhile, we would expect some outflow to push through the CYS TAF site this evening which will allow for low level moisture and perhaps some lower ceilings and fog to push back into the CYS TAF site late tonight. May also see some patchy fog late tonight in the Nebraska TAF sites towards daybreak. Frontal boundary is expected to surge through the area tomorrow afternoon which will once again trigger more showers and thunderstorms. && .FIRE WEATHER... Issued at 150 PM MDT Thu May 17 2018 No major fire weather concerns during the next few days, due to greenup and persist chances of showers and thunderstorms through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...REC LONG TERM...REC AVIATION...REC FIRE WEATHER...REC
Hazardous weather outlook, May 17, 5:12 PM MDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 512 PM MDT Thu May 17 2018 WYZ101>119-182315- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 512 PM MDT Thu May 17 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TONIGHT Widely scattered thunderstorms are expected through this evening, mainly east of Interstate 25. A few thunderstorms may become strong with hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Widespread showers and isolated non-severe thunderstorms are forecast Friday night and Saturday. Colder air on the backside of a low pressure system over eastern Colorado will drive snow levels down to around 9000 feet. Several inches of wet snow are possible over the higher elevations of the Snowy Range, with lesser accumulations for the Sierra Madre and north Laramie ranges. Widely scattered mainly afternoon and evening thunderstorms will be possible Sunday through Wednesday. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-182315- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 512 PM MDT Thu May 17 2018 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A Severe Thunderstorms Watch is in effect until 11 PM tonight. A line of thunderstorms will develop near the Wyoming border over the next hour or so and then move eastward through late this evening. The primary threats will be large hail and damaging wind gusts up to 70 mph, as well as locally heavy rainfall and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A cold front will move through the area Friday afternoon, with scattered thunderstorms expected. Some of the storms will be strong to severe with hail to ping pong ball size, wind gusts to 60 mph, and locally heavy rain. The greatest threat will be east and south of a line from Cheyenne to Torrington to Alliance. Widespread showers and isolated non-severe thunderstorms are forecast Friday night and Saturday. Widely scattered mainly afternoon and evening thunderstorms will be possible Sunday through Wednesday. Severe weather is not expected. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
In the hours before
Local storm report, May 17, 8:53 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
853 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 4 W SIDNEY 41.13N 103.05W
05/17/2018 M1.00 INCH CHEYENNE NE TRAINED SPOTTER
0845 PM HAIL 3 W SIDNEY 41.13N 103.03W
05/17/2018 M2.00 INCH CHEYENNE NE TRAINED SPOTTER
REPORTED ON INTERSTATE 80 AT THE REST AREA WEST OF SIDNEY
NEBRASKA.
0848 PM HAIL SIDNEY 41.13N 102.97W
05/17/2018 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
&&
TTRUDELLocal storm report, May 17, 9:03 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
903 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 3 NW SIDNEY 41.16N 103.01W
05/17/2018 M2.50 INCH CHEYENNE NE STORM CHASER
&&
TTRUDELSpecial weather statement, May 17, 9:05 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Cheyenne WY 905 PM MDT THU MAY 17 2018 NEZ020-021-054-055-180400- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 905 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE... NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 1000 PM MDT... At 905 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles west of Gurley to 7 miles southwest of Dix. Movement was northeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Dalton around 930 PM MDT. Potter around 935 PM MDT. The Intersection Of Highway 385 And 92 around 955 PM MDT. This includes Interstate 80 in Nebraska between mile markers 29 and 44. A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4168 10282 4157 10326 4110 10360 4124 10305 TIME...MOT...LOC 0305Z 220DEG 20KT 4136 10317 4114 10354 Rubin
Special weather statement, May 17, 9:40 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
940 PM MDT THU MAY 17 2018
NEZ021-055-180445-
Cheyenne NE-Morrill NE-
940 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 1045 PM MDT...
At 940 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gurley, or 14 miles northeast of Sidney, moving
northeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Morrill Counties.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4123 10277 4130 10297 4174 10266 4174 10264
4140 10263 4139 10261 4137 10261
TIME...MOT...LOC 0340Z 205DEG 45KT 4132 10283
RubinLocal storm report, May 17, 9:50 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 5 N SIDNEY 41.21N 102.97W
05/17/2018 E2.50 INCH CHEYENNE NE PUBLIC
REPORT SENT VIA SOCIAL MEDIA
&&
TTRUDELLocal storm report, May 17, 10:22 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 2 S SIDNEY 41.10N 102.97W
05/17/2018 M66.00 MPH CHEYENNE NE ASOS
0658 PM HAIL 15 NNE CRAWFORD 42.89N 103.30W
05/17/2018 E1.00 INCH DAWES NE TRAINED SPOTTER
0709 PM TSTM WND GST 5 SE ALLIANCE 42.05N 102.81W
05/17/2018 M56.00 MPH BOX BUTTE NE ASOS
0726 PM HAIL CHADRON 42.83N 103.00W
05/17/2018 E1.00 INCH DAWES NE LAW ENFORCEMENT
0738 PM TSTM WND DMG ALLIANCE 42.10N 102.87W
05/17/2018 BOX BUTTE NE LAW ENFORCEMENT
POWER OUTAGES AND UPROOTED TREES REPORTED IN ALLIANCE.
PEAK GUST AT ALLIANCE AIRPORT WAS 56 MPH.
0836 PM HAIL 4 W SIDNEY 41.13N 103.05W
05/17/2018 M1.00 INCH CHEYENNE NE TRAINED SPOTTER
0845 PM HAIL 3 W SIDNEY 41.13N 103.03W
05/17/2018 M2.00 INCH CHEYENNE NE TRAINED SPOTTER
REPORTED ON INTERSTATE 80 AT THE REST AREA WEST OF SIDNEY
NEBRASKA.
0848 PM HAIL SIDNEY 41.13N 102.97W
05/17/2018 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
0849 PM HAIL SIDNEY 41.13N 102.97W
05/17/2018 E1.00 INCH CHEYENNE NE PUBLIC
MOST WERE PEA TO DIME SIZE. A FEW QUARTER SIZE.
0856 PM HAIL 3 NW SIDNEY 41.16N 103.01W
05/17/2018 M2.50 INCH CHEYENNE NE STORM CHASER
0918 PM HAIL 5 N SIDNEY 41.21N 102.97W
05/17/2018 E2.50 INCH CHEYENNE NE PUBLIC
REPORT SENT VIA SOCIAL MEDIA
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:14 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 61 min |
| May 17, 6:23 PM MDT | Special Weather Statement | CYS | Dawes | 67 min |
| May 17, 6:36 PM MDT | Special Weather Statement | CYS | Box Butte | 54 min |
| May 17, 6:41 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 51 min |
| May 17, 6:42 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 48 min |
| May 17, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 37 min |
| May 17, 7:25 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 24 min |
| May 17, 7:52 PM MDT | Special Weather Statement | CYS | Cheyenne | 23 min |
| May 17, 8:03 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 42 min |
| May 17, 8:42 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 48 min |
| May 17, 9:05 PM MDT | Special Weather Statement | CYS | Cheyenne | 55 min |
| May 17, 9:26 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 64 min |
| May 17, 9:40 PM MDT | Special Weather Statement | CYS | Morrill | 65 min |
| May 17, 9:52 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 40 min |
| May 17, 10:08 PM MDT | Areal Flood Advisory | CYS | Cheyenne, Kimball | 10 hr |
| May 17, 11:09 PM MDT | Special Weather Statement | CYS | Banner | 51 min |
| May 17, 11:22 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 53 min |
| May 17, 11:29 PM MDT | Special Weather Statement | CYS | Cheyenne | 61 min |
| May 18, 12:23 AM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 52 min |
| May 18, 3:50 AM MDT | Flood Watch | CYS | Banner, Cheyenne, Kimball, Morrill, Scotts Bluff | 38 hr |
| May 18, 5:48 PM MDT | Special Weather Statement | CYS | Sioux | 57 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.